Paracetamol (aka acetaminophen) is a widely used over the counter analgesic medication. In its recommended dose it is safe and effective. However, it also has the potential to cause severe liver damage (and potentially death) when taken in overdose. Liver damage is often delayed by several days – and this gives a window of opportunity to prevent this damage from occurring with the use of acetylcysteine.
- Survival is considered to be 100% in patients who receive acetylcysteine within 8 hours of ingestion
Paracetamol overdose is the single most common cause of acute liver injury in the western world.
- The recommended dose of paracetamol is 15mg/Kg in children up to a maximum of 500mg, and 100mg (1g) in adults – up to x4 per day – no sooner than once every 4 hours.
- The dose which is considered to be hepatotoxic is debated – but many guidelines suggest that doses of >10g or 200mg/Kg (whichever is lower) are associated with a risk of liver injury
Paracetamol overdose can be either intentional (i.e. in a suicide or self-harm attempt) or unintentional. Overdose may often be “staggered” – i.e. taken over several days, weeks or months in doses higher than the recommended dose. These cases are harder to diagnose and manage as the paracetamol concentration doe not follow the normal “nomogram” pattern (see below). Examples of toxic doses in staggered overdose include:
- >10g or 200mg/Kg taken in 24 hours
- >12g or 300mg/Kg in 48 hours
- >normal dose taken over a >48hr period in patients with abdominal pain, nausea or vomiting
Most cases are straightforward and can be managed according to local protocols – an example of which is given in the treatment section below. The difficulty is in recognising and treating more complex cases. Guidelines can often vary widely between jurisdictions.
Patients who present early should be given activated charcoal to prevent absorption. Patients who are at risk of liver damage should be given an intravenous infusion of N-acetylcysteine (NAC). You can use the nomogram to assess who is at risk. Special cases include large/ massive overdoses, accidental liquid ingestion in children and staggered overdose.
- A massive overdose is defined as one where the result is more than twice the nomogram
Only a very small percentage of patients will develop hepatotoxicity – often defined as ALT > 1000U/L. Only a very small percentage of these patients will develop liver failure. Typically ALT will rise for 3-4 days before recovering.
- Paracetamol is metabolised by the cytochrome P450 system. Paracetamol itself is not toxic. It is metabolised by the liver and metabolites are excreted in the urine.
- It has three major metabolites
- Sulphate (non-toxic)
- Glucuronide conjugates (non-toxic)
- N-acetylcysteine-p-benzoquinone – NAPQI – TOXIC
- In therapeutic (normal) doses – then 30% of metabolites are sulphates, 55% are glucoronide conjugates and a small percentage are NAPQI
- The NAPQI is then metabolised to two non-toxic metabolites by glutathione-dependent conjugation pathways.
- These pathways can be depleted in overdose – and then NAPQI can bind to critical cellular proteins. These proteins are then not able to function and this leads to liver cell death
- Acetylcysteine is a glutathione donor and prevents glutathione depletion and thus prevents NAPQI accumulation
It is also worth noting here the role of the cytochrome P450 system. Problems with this system do NOT increase the risk of paracetamol toxicity – because the toxicity is related to NAPQI. If there is a reduction in cytochrome P450 efficacy – then LESS NAPQI is produced and in fact – toxicity may even be reduced.
- Paracetamol is well absorbed from the small intestine
- Peak concentration is typically around 1-2 hours after ingestion, or 2-3 hours in the case of prolonged-release preparations
- This can be delayed up to 20 hours in prolonged release overdose
Signs and Symptoms
Signs and symptoms typically do not develop until 24 hours after ingestion.
- Nausea / vomiting
- Abdominal pain
- RUQ tenderness
- Hepatic necrosis causes:
- Renal failure
- Metabolic Acidosis
- Often asymptomatic, until 24-72 hours after when acute liver failure occurs
Paracetamol level and ALT are the most important tests
- Paracetamol (+ salicylate) level – Only accurate if >4 hours after ingestion
- Paracetamol level is only useful for the purposes of the nomogram if taken >4 hours after ingestion
- In cases of massive overdose – repeat the paracetamol level 2 hours before completion of acetylcysteine – if it remains >10mg/L – continue acetylcysteine
- ALT is the most important LFT in paracetamol overdose
- This should be taken at presentation and repeat 2 hours before the completion of acetylcysteine dose. If >50U/L – then continue acetylcysteine
Patients at high risk of hepatotoxicty should also have:
- INR and prothrombin time
- ABG / VBG – checking for metabolic acidosis
The is a graph used to estimate the need for treatment. It is also an excellent predictor or risk of liver damage for those “above the line”. To compare the patient to the nomogram the time of ingestion needs to be known, as well as the serum paracetamol level.
The nomogram should only be use if all the following are met:
- Time of ingestion known
- Acute overdose (not staggered)
- Immediate release paracetamol has been taken (not prolonged release)
- Paracetamol level taken >4 hours since ingestion
Patients with levels more than double the nomogram line are at increased risk and should be given modified acetylcysteine regimens.
- Only a small percentage of patients will be more than double the line
- Typically they are patients with >30g of paracetamol ingestion
Always check the units on the nomogram! They are available in both mg/L and umol/L – and you will need to be using the same units as the serum paracetamol level result.
The nomogram is only validated for use between 4 hours and 16b hours after ingestion – but can be extrapolated (with caution) up to 24 hours.
Management if <8 hours after ingestion
Not suitable in many instances. Give 50mg activated charcoal orally if:
- <2hrs (most effective if <1hr) after overdose
- Can be considered up to 4hrs if >30g paracetamol ingested
- Consider in children with a dose of 1g/Kg up to 50g
- Awake, co-operative adult
- Dose greater than 30g
- It is very unpleasant!
- N-acetylcystine (aka NAC) promotes conjugation of circulating paracetamol.
- Greatest effect if given <12 hours after ingestion
- Once administration has begun, it usually continues until the protocol is complete regardless of plasma level of paracetamol
- Usually administered with 5% dextrose
- There is a high risk of “anaphylactoid” reaction – somewhere between 10-50%
- Stop infsuion
- Give loratadine 10mg or promethazine 12,5mg IV
- Restart once symptoms settle at half the rate
- Previous guíeles suggested a 3-bag 24-hour protocol of NAC. Neceser guidelines often suggest a 2-bag shorter protocol lasting about 20 hours
- Be aware that NAC can cause a temporary elevation of INR to 1.3. This is different to the raise in INR that can occur later with liver failure. If this is stable and occurs within the first 24 hours after ingestion it is NOT due to liver failure
An example protocol would include:
- 200mg/Kg given over 4 hours
- 100mg/Kg given over 16 hours
- Larger doses / longer courses may be needed in massive overdose, prolonged release or staggered overdose. Seek specialist advice from toxicologist. A potential modified regimen might include:
- Double or triple the second bag dose to 200 or 300mg/kg over 16 hours
Repeat ALT and paracetamol levels 2 hours before completion of NAC (see above in investigations section).
Management if >8 hours after ingestion
Give acetylcystiene if >12g or >150mg/Kg has been ingested, regardless of current plasma level (don’t wait for blood result)
- NAC is proven to decrease mortality in late presentations even if liver failure is present
- If paracetamol level under nomogram and the LT is <50U/L – then NAC can be ceased
- Acetylcysteine may be required for much longer times in cases of prolonged release paracetamol ingestion. In Australia “Panadol Osteo” is a common brand of prolonged release paracetamol which contains 69% modified release and 31% immediate release paracetamol.
Should be considered if:
- INR >3 at 48 hours post ingestion or 4.5 at any time
- Oliguira or creatinine > 200 umol/L
- Persistent acidosis (pH < 7.3), or lactate >3
- Systolic BP <80mmHg despite resuscitation
- Hypoglycaemia, severe thrombocytopenia or encephelopathy
- GCS <15 not associated with sedative ingestion
- Paracetamol toxicity – LITFL
- Updated guidelines for the management of paracetamol poisoning in Australia and New Zealand – Medical Journal of Australia (March 2020)